FWIW, for those unfamiliar, Pubmed
is a free online index of practically all medical
studies done worldwide. At minimum the abstract is typically published, while the entire study may/may not be visible without paying someone (but, if one desires the entire study, often going to google
and doing a .pdf-type search will yield a full-text/graphic copy of the study).
The below are a few abstracts gleaned on relative risk of Stugeron(cinnarizine). None speak to a crewmember taking pills for a day or three, but they provide some context for consideration. Clearly the supermajority of people won't have problems, but how does one define the term safe.
Eur J Clin Pharmacol 2017
Risk of parkinsonism induced by flunarizine or cinnarizine: a population-based study
Methods: Data were obtained from the National Health Insurance Research
Dataset of Taiwan
. Patients receiving flunarizine or cinnarizine for more than 1 month between 2000 and 2005 were enrolled.
Results: The study and control groups consisted of 9830 subjects
. In the study group, 280 patients (2.9 %) were diagnosed with parkinsonism
with a median observation period of 1.2 years, and 49 participants (0.5 %) were diagnosed in the control group
with a median observation period of 1.9 years. The adjusted hazard ratio
for parkinsonism among patients receiving flunarizine and cinnarizine was 5.117
(95 % CI = 3.758-6.967
Conclusions: This study demonstrates that flunarizine and cinnarizine significantly increase the risk for parkinsonism. The treatment benefits of these two agents should be balanced with this adverse effect. Physicians must look carefully for early signs of parkinsonism in patients treated with flunarizine and cinnarizine.
Mov Disord 1998
Cinnarizine-induced parkinsonism: ten years later
A retrospective study was carried out to investigate the evolution of patients diagnosed with cinnarizine-induced parkinsonism (CIP) over the past 15 years. A total of 74 cases of CIP were found among 172 patients with drug-induced parkinsonism (DIP). Both CIP and other DIP were significantly more frequent in women
. No clinical differences between CIP and other DIP were found. Most of the patients (66 of 74) completely recovered after cinnarizine withdrawal in 1-16 months. Eleven patients later developed Parkinson's disease; four of them had previously recovered.
Five patients had tardive dyskinesia. CIP accounts for a high proportion of DIP referred to neurologists in populations in which cinnarizine is widely prescribed. The symptoms typically resolve after drug withdrawal, although complete recovery may take more than 1 year.
Clin Neuropharmacol 1991
Cinnarizine-induced parkinsonism. Susceptibility related to aging and essential tremor
Age at onset in 24 consecutive cinnarizine-induced parkinsonism (CIP) patients referred during a 2-year period was compared with 102 newly referred cases of Parkinson's disease (PD) examined during the same period. Not only did CIP onset occur at a greater age than PD (70.6 + 1.4 years versus 60.1 + 1.1 years), but the number of CIP cases increased steadily with age, whereas the incidence of PD patients peaked between the ages of 55 and 60 years
, as is usually the case. At the time of referral, 62% of CIP cases and 14% of PD cases were over the age of 70
, suggesting that advanced age was not a source of referral bias. A structured questionnaire prospectively given to 24 CIP patients revealed a history of tremor in at least one family member in 56% of the cases,
whereas the incidence was much lower in 124 PD cases (17%)
and 102 hospitalized nonneurological patients aged over 65 (6%). Moreover, three of the CIP patients themselves had a history of essential tremor previous to the onset of parkinsonism.
CIP patients had frequently been exposed to the drug for years before developing any extrapyramidal symptoms (mean exposure, 4.1 +/- 4 years; range 4 months to 15 years). Though controlled epidemiological studies are needed to evaluate the possibility that cinnarizine is increasingly prescribed in the general population with advancing age, our data suggests that aging plus a background of genetically determined essential tremor represented critical risk factors for development of this drug side effect.
[["exposed for years" may include intermittent dosing]]